Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
182 Doctors are Online

Diagnosed with pneumonia. Took Levaquin. Have fever. Took tylenol. When should I see a doctor?

May 2014
User rating for this question
Very Good
Answered by

Practicing since : 2002
Answered : 6313 Questions
85 year old mother - sick since Tuesday - today diagnosed with pneumonia, taken first dose of Levaquin - she is home - just had fever 102.7 - made her take off heavy robe - drinking liquids - ice chips - cold compress - fever down to 100., after Tylenol and these interventions.
Is it ok to give 2 extra strength Tylenol in four hours, instead of six hours, as nights are fever time?
When do we decide to take her to the hospital - that we are not doing good enough?
Posted Sun, 28 Jul 2013 in Medicines and Side Effects
Answered by Dr. Vivek Chail 2 hours later
Thanks for writing in.

With the information provided, your 85 years old mother who is on warfarin (further details not mentioned) is having fever and you have given her Tylenol (acetaminophen) which is a antipyretic (fever) medication. She has also been diagnosed with pneumonia and has taken the first dose of Levaquin (levofloxacin) which is an antibiotic and you are also getting her to drink lots of fluids.

You are doing the right thing, however there are two important things to be noted here:

1. Warfarin and Levofloxacin interact with each other, causing significant elevations in INR (international normalization ratio) values of blood during and up to 1 day after levofloxacin therapy in patients undergoing stable warfarin therapy. This has to be discussed with your doctor.

As acetaminophen (Tylenol) also interacts with warfarin causing elevation in INR values. Regarding giving two extra strength Tylenol in four hours must also be discussed with your doctor as your mother is on warfarin.

2. Since she is already diagnosed to be having pneumonia and I assume a Chest X XXXXXXX has already been done. If not done, it might be required to know the magnitude of the chest problem. Following this, if the fever does not come down and if she has increase in cough, feeling too weak or slightly disoriented (signs of no response to treatment and impending dehydration), then please take her to hospital immediately.

Hope your queries are answered.
Further queries welcome.

Wishing your mother good health.

Dr Vivek
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor